Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 35, NWS Wichita, KS

April 22, 2008Labette County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 22, 2008, 12:23 AM CDT for Labette County, Kansas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2008, 12:23 AM CDT (05:23 UTC)
Expired
Apr 22, 2008, 12:41 AM CDT
In force
18 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

County Labette County, KS

The radar

The Tulsa radar (KINX), 128 km from the middle of the area, began a volume at 05:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 7, 1:52 PM CSTTornado WatchSPC146 days
Apr 21, 7:03 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 859 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
859 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1665 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 220523
SVRICT
KSC099-220600-
/O.NEW.KICT.SV.W.0035.080422T0523Z-080422T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1223 AM CDT TUE APR 22 2008

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LABETTE COUNTY IN SOUTHEAST KANSAS.

* UNTIL 100 AM CDT.

* AT 1221 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
  SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS
  LOCATED NEAR MOUND VALLEY...OR 13 MILES SOUTHWEST OF PARSONS...AND
  MOVING EAST AT 33 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  ALTAMONT...LABETTE...MOUND VALLEY...PARSONS.

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
TUESDAY MORNING FOR SOUTHEASTERN KANSAS.

LAT...LON 3713 9552 3731 9551 3739 9525 3738 9523
      3738 9509 3739 9507 3737 9506 3721 9506
TIME...MOT...LOC 0523Z 253DEG 29KT 3723 9544

$$

KLEINSASSER
1 follow-up statement
000 
WWUS53 KICT 220541
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1241 AM CDT TUE APR 22 2008

KSC099-220551-
/O.CAN.KICT.SV.W.0035.000000T0000Z-080422T0600Z/
LABETTE KS-
1241 AM CDT TUE APR 22 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LABETTE COUNTY HAS
BEEN CANCELLED...

AT 1236 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO 
LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
TUESDAY MORNING FOR SOUTHEASTERN KANSAS.

LAT...LON 3713 9552 3731 9551 3739 9525 3738 9523
      3738 9509 3739 9507 3737 9506 3721 9506
TIME...MOT...LOC 0541Z 253DEG 29KT 3727 9527

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 11:52 PM CDT, 31 minutes earlier.

Area forecast discussion, Apr 21, 11:52 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1152 PM CDT MON APR 21 2008

.UPDATE...

&&

.AVIATION...06Z TAFS RSL/SLN/HUT/ICT/CNU

WIDELY SCATTERED TS WILL CONTINUE OVERNIGHT ACROSS SOUTHEASTERN KS
AS MOISTURE TRANSPORT CONTINUES WITH WEAK LOW-LEVEL JET
VEERING/NOSING INTO THAT REGION. WILL CARRY VCTS AT CNU DUE TO
COVERAGE. OTHERWISE...MOISTENING BOUNDARY LAYER NEAR THE FRONTAL
ZONE SHOULD LEAD TO MVFR CIGS AT CNU (POSSIBLY IFR) TUES AM.

JMC

PREV DISCUSSION... /ISSUED 315 PM CDT MON APR 21 2008/

DISCUSSION...
FORECAST CONCERNS...CONVECTIVE CHANCES/TRENDS FOR MUCH OF THE WEEK.

LARGE SCALE UPPER LOW/VORTEX ACROSS WESTERN CANADA INTO THE
PACIFIC NORTHWEST/NORTHERN ROCKIES WILL CONTINUE TO INFLUENCE THE
WEATHER ACROSS THE AREA MUCH OF THIS WEEK...EJECTING PERIODIC
SHORTWAVES ACROSS THE CENTRAL PLAINS. FIRST SUCH FEATURE WAS
MOVING ACROSS THE FOUR CORNERS AREA AT EARLY AFTERNOON...AND WILL
EJECT ACROSS COLORADO AND NEBRASKA TONIGHT. WHILE SIMILAR ON THE
SUFFICIENT DEEP LAYER 0-6KM SHEAR OF 35-40KTS THIS EVENING IN THE
WARM SECTOR ACROSS THE FLINT HILLS AND SOUTHEAST KANSAS...THE SHORT
RANGE MODELS DIFFER ON DEGREE OF INSTABILITY. THE 18Z RUC MAY BE
THE CLOSEST TO REALITY IN THE FIRST 6 TO 9 HOURS...SHOWING ABOUT
2000J/KG OF ML CAPE ACROSS THIS AREA TOWARD 00Z. HOWEVER...THE CAP
STRENGTH THOUGH WEAKENING TO ABOUT 50-75 J/KG...MAY STILL BE ENOUGH
TO SUPPRESS SURFACE BASED CONVECTION. THAT SAID...CHANCES APPEAR TO
BE RELATIVELY BETTER CLOSER TO MIDNIGHT...IN CONCERT WITH EJECTING
UPPER TROF AND BETTER ELEVATED LOW LEVEL MOISTURE CONVERGENCE JUST
NORTH OF SURFACE FRONT. EVEN THE MORE CONSERVATIVE NAM SHOWS ABOUT
1000J/KG OF ELEVATED CAPE WITH WEAKENING CIN ACROSS PORTIONS OF
SOUTH CENTRAL/SOUTHEAST KANSAS INTO THE EARLY MORNING PREDAWN HOURS.
ONLY SLIGHT TWEAKS IN THIS REGARD TO GOING POP FORECAST...AND WILL
KEEP MENTION OF MARGINALLY SEVERE HAIL/WIND IN HAZARDOUS WEATHER
OUTLOOK.

LOW LEVEL MOISTURE ONLY GETS SHUNTED TO THE OKLAHOMA BORDER ON
TUESDAY IN WAKE OF DEPARTING TROF. DESPITE LACK OF SIGNIFICANT
FORCING WILL KEEP SLIGHT POPS ALONG THE OKLAHOMA BORDER COUNTIES
WHICH WILL RESIDE JUST NORTH OF SURFACE FRONT AND BETTER INSTABILITY
TO THE SOUTH. AS NEXT UPPER TROF DEEPENS A BIT ALONG THE PACIFIC
NORTHWEST COAST THRU MID-WEEK...TRANSIENT SHORTWAVES OF VARYING
STRENGTH WILL LIFT OUT ACROSS THE PLAINS. THE INITIAL LOW LEVEL
MOISTURE FLUX AND RESULTANT ELEVATED INSTABILITY WILL LEAD TO AT
LEAST SLIGHT CHANCES FOR CONVECTION LATER TUESDAY NIGHT...WITH
INCREASING CHANCES INTO WEDNESDAY NIGHT. NOISE IN THE MODELS THIS
FAR OUT MAKE IT HARD TO PIN DOWN RELATIVE CHANCES ACROSS ANY GIVEN
AREA...SO WILL SHOW UNIFORM MODEST CHANCE POPS ACROSS THE AREA.
A MORE VIGOROUS UPPER TROF WILL MOVE ACROSS THE NORTHERN PLAINS
ON THURSDAY/THURSDAY NIGHT...DRIVING A MODERATE STRENGTH COLD
FRONT ACROSS THE AREA BY FRIDAY MORNING. WILL SHOW HIGHEST POPS
ACROSS MUCH OF THE AREA THURSDAY NIGHT...WITH DRYING BEHIND FRONT
BY LATER FRIDAY.

THE GUIDANCE FROM HPC AND LATEST INTER-OFFICE FORECAST CONSENSUS
WAS TO LEAN TOWARD THE ECMWF FOR THE OUTER PERIODS THROUGH THE
WEEKEND AND INTO EARLY NEXT WEEK. THIS WILL RESULT IN SHOWING A
MORE LIMITED MOISTURE RETURN WITH SURFACE COLD FRONT ON SUNDAY
WITH UPPER ENERGY MORE PHASED WITH LONGWAVE ACROSS THE GREAT
LAKES...INSTEAD OF THE GFSS MORE CUTOFF UPPER LOW SCENARIO
ACROSS KANSAS BY SUNDAY NIGHT. THEREFORE WILL GO DRY FOR MONDAY
PER THE ECMWF.

DARMOFAL

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    55  72  57  78 /  20  10  10  30
HUTCHINSON      51  73  56  77 /  20  10  10  30
NEWTON          54  72  56  77 /  20  10  10  30
ELDORADO        57  71  57  77 /  30  10  10  30
WINFIELD-KWLD   59  73  59  78 /  30  20  20  30
RUSSELL         44  72  53  76 /  10  10  10  30
GREAT BEND      46  72  55  76 /  20  10  20  30
SALINA          48  73  54  77 /  20  10  10  30
MCPHERSON       50  73  56  77 /  20  10  10  30
COFFEYVILLE     61  75  59  79 /  50  20  20  30
CHANUTE         59  74  57  78 /  50  20  10  30
IOLA            59  73  56  78 /  40  10  10  30
PARSONS-KPPF    60  75  58  79 /  50  20  20  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 21, 10:57 PM CDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1057 PM CDT MON APR 21 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-230400-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1057 PM CDT MON APR 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH ABOUT 2 AM
TONIGHT ACROSS SOUTHEASTERN KANSAS. HAIL UP TO HALF DOLLAR SIZE
AND DAMAGING WIND GUSTS TO 60 MPH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLIGHT CHANCE FOR THUNDERSTORMS WILL LINGER FOR AREAS MAINLY
ALONG THE OKLAHOMA BORDER ON TUESDAY. HOWEVER THESE STORMS ARE NOT
EXPECTED TO BE STRONG OR SEVERE.

THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS MOST OF THE AREA
FROM WEDNESDAY THROUGH THURSDAY NIGHT. STRONG STORMS WILL BE
POSSIBLE. CHECK BACK FOR LATER OUTLOOKS AS THE POTENTIAL SEVERE
WEATHER COULD INCREASE ACROSS PORTIONS OF THE AREA ON WEDNESDAY OR
THURSDAY.

ISOLATED THUNDERSTORMS COULD LINGER ACROSS MAINLY SOUTHEAST KANSAS
ON FRIDAY...WITH A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE
ENTIRE AREA AGAIN ON SUNDAY. AT THIS TIME THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED
NATURE OF THE SEVERE THREAT TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC

In the hours before

Special weather statement, Apr 21, 10:29 PM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1029 PM CDT MON APR 21 2008

KSZ070-094-220400-
ELK-GREENWOOD-
1029 PM CDT MON APR 21 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NORTHWEST ELK AND SOUTHERN GREENWOOD COUNTIES...

AT 1028 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF HOWARD...OR 21
MILES SOUTH OF EUREKA...AND MOVING NORTHEAST AT 36 MPH.

PEA TO DIME SIZE HAIL...AND WINDS OF 40 TO 50 MPH WILL BE POSSIBLE
WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Special weather statement, Apr 21, 10:38 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1038 PM CDT MON APR 21 2008

KSZ093-098-220415-
CHAUTAUQUA-COWLEY-
1038 PM CDT MON APR 21 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WESTERN CHAUTAUQUA AND EXTREME SOUTHEAST COWLEY
COUNTIES...

AT 1033 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR CEDAR VALE...OR 19 MILES WEST OF
SEDAN...AND MOVING NORTHEAST AT 18 MPH.

PEA TO DIME SIZE HAIL...WINDS TO 50 MPH AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Special weather statement, Apr 21, 10:53 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1053 PM CDT MON APR 21 2008

KSZ098-220430-
CHAUTAUQUA-
1053 PM CDT MON APR 21 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WESTERN CHAUTAUQUA COUNTY...

AT 1048 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR CEDAR VALE...OR 16 MILES WEST OF
SEDAN...AND MOVING NORTHEAST AT 20 MPH.

PEA TO DIME SIZE HAIL...WINDS OF 40 TO 50 MPH AND LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Special weather statement, Apr 21, 11:51 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1151 PM CDT MON APR 21 2008

KSZ095-096-099-100-220520-
LABETTE-MONTGOMERY-NEOSHO-WILSON-
1151 PM CDT MON APR 21 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NORTHWEST LABETTE...NORTHEAST
MONTGOMERY...SOUTHWEST NEOSHO AND SOUTHEAST WILSON COUNTIES...

AT 1147 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF NEODESHA...OR 21
MILES NORTH OF COFFEYVILLE...AND MOVING NORTHEAST AT 32 MPH.

PEA TO DIME SIZE HAIL...AND WINDS OF 40 TO 50 MPH WILL BE POSSIBLE
WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Special weather statement, Apr 22, 12:14 AM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1214 AM CDT TUE APR 22 2008

KSZ096-220545-
NEOSHO-
1214 AM CDT TUE APR 22 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NEOSHO COUNTY...

AT 1211 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF GALESBURG...OR 9
MILES NORTHWEST OF PARSONS...AND MOVING NORTHEAST AT 39 MPH.

PEA SIZE HAIL...AND WINDS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Special weather statement, Apr 22, 12:16 AM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1216 AM CDT TUE APR 22 2008

KSZ099-100-220545-
LABETTE-MONTGOMERY-
1216 AM CDT TUE APR 22 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NORTHERN LABETTE AND EXTREME EASTERN MONTGOMERY
COUNTIES...

AT 1212 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR LIBERTY...OR 12 MILES NORTHEAST
OF COFFEYVILLE...AND MOVING NORTHEAST AT 36 MPH.

PEA TO DIME SIZE HAIL...AND WINDS OF 40 TO 50 MPH WILL BE POSSIBLE
WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 9:46 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley, Elk32 min
Apr 21, 11:04 PM CDTSevere Thunderstorm WarningICTChautauqua26 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.